Alert archive / South Dakota / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 166, NWS Rapid City, SD
NWS Rapid City, SD issued this severe thunderstorm warning at Aug 26, 2002, 11:38 AM MDT for Bennett County, South Dakota. It was in force for 67 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 26, 2002, 11:38 AM MDT (17:38 UTC)
- Expired
- Aug 26, 2002, 12:45 PM MDT
- In force
- 67 min
- Issued by
- NWS Rapid City, SD
- Area
- Counties, with a storm outline in the text
County Bennett County, SD
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 26, 12:04 PM MDT | Hail 1 | Martin, SD |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 5.6 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1352 J/kg
- Mixed-layer CIN
- -301 J/kg
- Mixed-layer LCL
- 1219 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -47 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.3
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 10:30 AM MDT, 1 hour 8 minutes earlier.
Area forecast discussion, Aug 26, 10:30 AM MDT, 1 hour 8 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 1030 AM MDT MON AUG 26 2002 LATEST SFC ANALYSIS PLACES LOW OVER ERN CO WITH INVERTED TROF EXTENDING N OVER WRN SD. KUDX RADAR INDC SCT TSTMS OVER CENRAL SD ZONES MAINLY ALONG TROF AXIS. ONLY CLOUDS ON SATELLITE ARE ASSOC WITH TSTMS. CURRENT FORECAST ON TRACK. HAVE UPDATED TO FRESHEN WORDING ON ON-GOING PRECIP. REST OF PACKAGE LOOKS GOOD. .UNR...NONE 99
In the hours before
Local storm report, Aug 26, 7:01 AM MDT, 4 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
701 AM MDT MON AUG 26 2002
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0643 AM 3 SW ALLEN SD .75 INCH HAIL
08/26/02 BENNETTSpecial weather statement, Aug 26, 7:04 AM MDT, 4 hours 34 minutes before
SDZ012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-071-261600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 704 AM MDT MON AUG 26 2002 ...SLIGHT RISK OF SEVERE THUNDERSTORMS... .THREAT... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER NORTHEASTERN WYOMING AND PORTIONS OF WESTERN AND SOUTH CENTRAL SOUTH DAKOTA THIS AFTERNOON AND EVENING. THE MAIN THREAT FROM THE SEVERE THUNDERSTORMS WILL BE HAIL LARGER THAN 3/4 INCH. .DISCUSSION...SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AS THE ATMOSPHERE BECOMES UNSTABLE. AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE AREA...LENDING SUPPORT TO STRONGER AND MORE ORGANIZED STORMS. THE MAIN CONCERN WILL BE LARGE HAIL. && COUNTIES INCLUDED IN THIS OUTLOOK ARE...ZIEBACH...HAAKON...JACKSON... MELLETTE...TRIPP...SHANNON...TODD...BENNETT...BUTTE...MEADE... LAWRENCE...PENNINGTON...CUSTER...FALL RIVER...CROOK...CAMPBELL AND WESTON. WCJIN-WYNE GR
The office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 25, 7:01 PM MDT | Severe Thunderstorm Warning | UNR | Butte | 59 min |
| Aug 25, 10:56 PM MDT | Severe Thunderstorm Warning | UNR | Haakon | 49 min |
| Aug 26, 12:18 AM MDT | Severe Thunderstorm Warning | UNR | Jackson, Mellette | 42 min |
| Aug 26, 12:49 AM MDT | Severe Thunderstorm Warning | UNR | Mellette | 56 min |
| Aug 26, 1:35 AM MDT | Severe Thunderstorm Warning | UNR | Tripp | 55 min |
| Aug 26, 1:39 AM MDT | Severe Thunderstorm Warning | UNR | Mellette | 66 min |
| Aug 26, 2:28 AM MDT | Severe Thunderstorm Warning | UNR | Tripp | 47 min |
| Aug 26, 6:31 AM MDT | Severe Thunderstorm Warning | UNR | Bennett | 59 min |
| Aug 26, 9:41 AM MDT | Severe Thunderstorm Warning | UNR | Haakon | 64 min |
| Aug 26, 11:01 AM MDT | Severe Thunderstorm Warning | UNR | Jackson, Mellette | 59 min |
| Aug 26, 11:28 AM MDT | Severe Thunderstorm Warning | UNR | Perkins | 62 min |
| Aug 26, 12:03 PM MDT | Severe Thunderstorm Warning | UNR | Meade | 42 min |
| Aug 26, 12:26 PM MDT | Severe Thunderstorm Warning | UNR | Perkins | 64 min |
| Aug 26, 12:40 PM MDT | Severe Thunderstorm Warning | UNR | Meade | 50 min |
| Aug 26, 1:27 PM MDT | Severe Thunderstorm Warning | UNR | Meade | 63 min |
| Aug 26, 2:20 PM MDT | Severe Thunderstorm Warning | UNR | Pennington | 55 min |
| Aug 26, 2:25 PM MDT | Severe Thunderstorm Warning | UNR | Meade | 35 min |
| Aug 26, 3:12 PM MDT | Severe Thunderstorm Warning | UNR | Pennington | 63 min |
| Aug 26, 3:42 PM MDT | Severe Thunderstorm Warning | UNR | Custer | 63 min |
| Aug 26, 4:18 PM MDT | Tornado Warning | UNR | Custer | 42 min |
| Aug 26, 4:18 PM MDT | Tornado Warning | UNR | Custer | 42 min |
| Aug 26, 4:30 PM MDT | Severe Thunderstorm Warning | UNR | Fall River | 60 min |
| Aug 26, 5:00 PM MDT | Severe Thunderstorm Warning | UNR | Custer | 45 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.